Accutane & Bipolar
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Accutane & Bipolar


My 17 year old son was diagnosed with major depression 4 years ago, and bipolar disorder about 2 years ago, though the psychiatrist and I agree that we have never seen a clearcut manic episode. His major symptom is extreme irritability. We have tried over 15 meds and, as of 2 months ago, he is off all meds. He seems better with no meds. He is certainly no worse, so we are taking a wait and see approach. Though I  have many questions and concerns related to his treatment, my question today is concerning his acne and the use of accutane. We have tried all oral antibiotics and topical treatments and his acne is worse than ever. He is begging for the accutane.The dermatologist assures me he would have monthly monitoring but it still makes me very nervous. Should we give it a try or do we have any other options? Thanks for your help.



Dear Teresa -- 
Had to start with a search on accutane (isotretinoin) and bipolar disorder, as I could recall there being some connection of the medication and psychiatric symptoms, but little more (never faced this dilemma with one of my patients).  Searching "isotretinoin bipolar" on
PUB MED lead to two reports, one a case report with no abstract.  You could try digging it up via your local librarian, which might be a good idea because it might be relatively more hopeful than the other report, in which a Dutch team of psychiatrists report a case of suicide which might have been related to isotretinoin treatment.  That one has a literature review which notes that there have been "positive challenge and rechallenge" cases, meaning that people given the accutane got psychiatric symptoms, had those symptoms remit off the medication and then recur when the Accutane was given again; it would be nice to look at that literature review to see how many of those studies looked at anything specific to bipolar disorder (patients known in advance to have bipolar disorder, e.g. how many actually had problems; or how often did the symptoms provoked look like bipolar disorder) but the article is in Dutch.  

What seems pretty clear is that there would be some risk, which you knew, that's why you asked; and that the risk might be pretty large, given the possible suicide case.  What we don't know, obviously, is about all the folks out there who might have bipolar disorder and have taken Accutane with no problem, because their cases aren't published.  Unfortunately, as I noted, I don't have cases of my own to go on.  

As for the "other options", I'd have to defer to the dermatologist (perhaps there's even a second opinion you might wish to pursue there?).  

Dr. Phelps
 

Published December, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?